Thunderstorm Wind, Poinsett
- When
- May 2, 7:01 AM CST to 7:06 AM CST
- Where
- Poinsett County, 0.69 mi S of Lepanto
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.610, -90.330
Trees down across Lepanto.
A mesoscale convective vortex moved across the Lower Mississippi Valley in the early morning hours. A second area of convection developed over Central Arkansas and approached the Mid-South during the late morning and early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mesoscale convective vortex moved across the Lower Mississippi Valley in the early morning hours. A second area of convection developed over Central Arkansas and approached the Mid-South during the late morning and early afternoon. Surface-based instability flourished across the region along with supportive shear and steep lapse rates. As a result, thunderstorms produced damaging winds and large hail across eastern Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 5:55 AM CST, 1 hour 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Memphis TN 655 AM CDT Fri May 2 2025 ...New AVIATION... .KEY MESSAGES... Updated at 643 AM CDT Fri May 2 2025 - Severe thunderstorms will be possible over the Midsouth today. During the early morning, large hail will be the primary severe threat, mainly west of the Mississippi River. After midmorning, damaging winds will become the primary severe weather threat. - Scattered showers and perhaps a few thunderstorms will continue late tonight through Sunday afternoon, mainly to the north and east of Memphis. - Cool temperatures will prevail Saturday through early Monday. Most of the Midsouth will see highs in the 60s Sunday, and lows in the upper 40s Sunday night. && .DISCUSSION... (Today through Thursday) Issued at 415 AM CDT Fri May 2 2025 The primary forecast concern remains thunderstorm coverage and timing through this evening. An east/west band of storms had formed along an elevated warm front over central AR early this morning. These storms were semi- discrete, presenting a marginal hail threat as they lifted northeast. 06Z HRRR depicted ample mixed layer CAPE, in excess of 2500 J/kg over much of the Midsouth by late morning. A belt of 50+kt 700mb winds are depicted along and north of the I-40 corridor by midday, coinciding with 0-6 km bulk shear of 45+ knots. However the 06Z HRRR missed the aforementioned early morning storms over AR, limiting confidence in short term convective evolution. Where the airmass isn't modified, midlevel lapse rates around 7.5 C/km will support large hail where storms remain discrete. The steep lapse rates will weaken through the morning, and expect the primary threat to shift to damaging winds as the stronger kinematics arrive. The wind threat will push to the TN River by mid-afternoon. With the continuation of upstream height falls, the severe weather threat will shift south of I-40 this evening, focused near an advancing surface cold front. Severe threat should end over northeast MS mid/late evening, as the low level warm sector moves into AL. The Midsouth will remain under an upper level cut-off low through the weekend. This low will be centered over the mid-Mississippi and lower Ohio River Valley, and will constitute the eastern leg of an Omega blocking pattern. Diurnally-enhanced showers will be possible under this low, especially to the north and east of Memphis through Sunday. Cloud cover and cold air aloft will result in surface temperatures around 10 degrees below normal. The Omega blocking pattern will shift slightly east early next week, placing the Midsouth under brief ridging aloft on Tuesday. Tuesday's highs should average near normal. Medium range guidance is consistent in depicting an ejecting shortwave from Texas into the lower MS River Valley Tuesday night. With PWATs around 1.8 inches and diffluent flow aloft, thunderstorms and locally heavy rainfall will be possible, especially south of I-40. Unsettled weather will likely continue late next week, as the western U.S. upper low moves into the Great Plains and the Midsouth remains under the subtropical branch of the upper jet. PWB && .AVIATION... (12Z TAFS) Issued at 643 AM CDT Fri May 2 2025 An upper low pressure system will bring several distinct rounds of SHRA/TSRA over the next 18 hours or so. The first wave of ongoing thunderstorms is associated with an elevated warm front. This will be closely followed by the main event, a large bowing thunderstorm segment along the cold front that will push through early afternoon. After the main line of thunderstorms has exited the region, a broad area of showers will rotate about the upper low as it tracks directly over the airspace. These three distinct features are the reason the precip groups in the TAFs at all sites are quite messy. With respect to ceilings, confidence in post-frontal IFR increases the farther east you go. Have not included anything lower than MVFR at MEM for now but there may be a brief 2-3 hour window after 00Z tonight where CIGs drop below 1 kft. Overall, the general trend of ceilings is VFR through midday and a gradual decline to MVFR/IFR as the upper low approaches this evening. Winds generally remain southwesterly 5-10 kts through tomorrow morning. Behind the front, a gradual shift around to the northwest will take place after sunrise Saturday as all sites return to VFR. CAD && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...PWB AVIATION...CAD
Special Weather Statement
National Weather Service Memphis TN
622 AM CDT Fri May 2 2025
TNZ049-050-088-089-021145-
Tipton TN-Fayette TN-Shelby TN-Haywood TN-
622 AM CDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TIPTON...
NORTHWESTERN FAYETTE...SOUTHWESTERN HAYWOOD AND NORTHEASTERN SHELBY
COUNTIES THROUGH 645 AM CDT...
At 621 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ellendale, or over Bartlett, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lenow, Yum Yum, Barretville, Stanton, Belmont, Ellendale, Woodstock,
Redwood, Rosemark, Hickory Withe, Millington, Arlington, Meux Corner,
Elmore Park, Brunswick, Raleigh, Canaan Grove, Eads, Longtown, and
Moorman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3514 8984 3526 9007 3555 8945 3531 8930
TIME...MOT...LOC 1121Z 243DEG 25KT 3525 8983
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CJCSpecial Weather Statement
National Weather Service Memphis TN
704 AM CDT Fri May 2 2025
ARZ027-035-021245-
Poinsett AR-Cross AR-
704 AM CDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN POINSETT AND CROSS
COUNTIES THROUGH 745 AM CDT...
At 704 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 16 miles northwest of Wynne, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hydrick, Wiley Crossing, Birdeye, Fitzgerald Crossing, Supply, Fair
Oaks, Brushy Lake, McElroy, Vanndale, Mersman, Fisher, Hickory Ridge,
Bay Village, Cherry Valley, Harrisburg, Wynne, Lake Poinsett State
Park, River Front, Pittinger, and Wittsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3564 9104 3565 9064 3517 9062 3516 9104
TIME...MOT...LOC 1204Z 266DEG 31KT 3537 9104
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CJCSpecial Weather Statement
National Weather Service Memphis TN
759 AM CDT Fri May 2 2025
TNZ088-089-021330-
Fayette TN-Shelby TN-
759 AM CDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FAYETTE AND EAST
CENTRAL SHELBY COUNTIES THROUGH 830 AM CDT...
At 758 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eads, or 10 miles east of Cordova, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lenow, Fisherville, Macon, Elba, Belmont, Canadaville, Eads, Oakland,
Longtown, Moorman, Braden, Lambert, Warren, Gallaway, Hickory Withe,
Powers, Griffen, Somerville, Arlington, and Lakeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3508 8956 3519 8976 3539 8961 3540 8955
3541 8951 3527 8926
TIME...MOT...LOC 1258Z 217DEG 9KT 3520 8960
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CJCThe Memphis radar (KNQA), 51 km away, was scanning. The volume nearest the first event began at 12:58 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees down across Lepanto.
Trees down across Hwy 61.
At least six power poles were snapped along Hwy 61 between Osceola and Hwy 198.
Several trees down in the Marked Tree area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259842, 1259843, 1259844, 1259845.